I had a very severe reaction to tetracycline about 10 years ago. Horrible swelling of my face and throat, difficulty breathing. My mother told me that I also had a severe reaction to penicillin as a baby but I have taken K-flex as an adult with no problem (I didn't know it was a penicillin based antibiotic). I need a prescription for cefixime which is a cepholosporin(?), but my Dr. won't prescribe it due to my history.
My question is, if I take cefexime is it possible I could have as a reaction as with the tetracycline?
Hi, welcome to the forum, adverse reactions to drugs are common encountered now a days esp. if the person has an allergic past history. It is quite evident that you are allergic to penicillins. Such allergy is seen in as high as 10% of patient ranging from mild rash to severe reactions and depends on the body's magnitude of sensitization to such drugs.
Patients who are allergic to penicillins should avoid all penicillins. Other groups of antibiotics that contain a beta-lactam structure similar to that of amoxicillin or ampicillin, include the cephalosporins, carbapenems, and monobactams. As you asked about the cefexim which is a Cephalosporin (Third Generation) and can cause such allergic reaction (cross reactivity).
The allergic reaction keeps on worsening unless the offending drug is discontinued.
Hence, the line of management would be-
- avoid the drug or if taking Discontinue the cefexim.
- Tetracycline can be taken (if no history of reaction) against prescription.
I suggest you to consult physician. Take care and regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.